Did a search already and it pretty much lead me back to any reference I ever made to ototoxicity in the posts. What is ototoxicity? Well, let me break
it down for you—‘oto’ means ear, and ‘toxicity’ means toxin. So, ototoxicity is a chemical that is damaging to the ear. More specifically,
it is damaging to the organs of hearing.
There are numerous medications and substances that are ototoxic. Some of them can cause hearing loss gradually over time while others take effect
literally overnight. Some cases may be temporary and others are permanent. The hearing loss can range in severity from mild loss of specific tonal
frequencies (usually higher frequencies) to complete deafness of all frequencies.
Cochleotoxicity symptoms range from mild tinnitus to total hearing loss, depending upon each person and the form and level of exposure to the
ototoxin. They can include one-sided or two-sided hearing loss and constant or fluctuating tinnitus.
Ototoxicity targets the cochlea and auditory nerve; and it is different from bone-conduction hearing loss and damage to the tympanic membrane
(eardrum), which naturally occurs with age.
The most notorious ototoxic medications are antibiotics and chemotherapies used in the treatment of cancer. But even more common substances such as
aspirin, when taken consistently over long periods of time and/or in high doses, have been known to cause hearing loss. Medications used to treat
heart disease are also on the list.
There are more than 200 known ototoxic medications (prescription and over-the-counter) on the market today. These include medicines used to treat
serious infections, cancer, and heart disease.
Here is a more thorough list of ototoxic medications: www.hlaabq.com...
It is worth noting that aspirin, ibuprofen, and naproxen (common over-the-counter NSAID painkillers) are on the list…as are other common substances
such as alcohol and caffeine. Now before you pour yourself a cup of coffee in disbelieving protest, bear in mind that the effects can be gradual over
a prolonged period of usage.
So far—there is a rule of thumb to consider. Although the connection and causes are not quite clear, it appears that anything that causes impairment
to kidney function can also cause impairment to hearing.
Fact is hearing loss is not a self-contained impairment limited just to your ears. Many different studies conducted here and abroad have
demonstrated that quite a few serious ailments can impact our hearing. It just goes to show that all the bodily organs and functions are tightly
interconnected: When one system or organ fails, it sends rippling effects through the others. Your hearing is not immune to this insidious process.
What is the correlation between the CKD (chronic kidney disease) and hearing loss? According to researchers, "The link can be explained by
structural and functional similarities between tissues in the inner ear and in the kidney. Additionally, toxins that accumulate in kidney failure can
damage nerves, including those in the inner ear."
How are diabetes and hearing loss correlated? Researchers believe that hearing impairment in diabetics is caused by damage to the nerves and
blood vessels of the inner ear, the same damage that causes infections of the feet and damage to the eye's retina.
Other damages to the ear include tinnitus and loss of balance. All three symptoms can occur together or independent, and of course, in various ways
with varying degrees of severity.
With cochleotoxicity, hearing loss or the start or worsening of tinnitus (ringing in the ears) can occur through damage to the cochlea (the
hearing apparatus) or the cochlear branch of the vestibulo-cochlear nerve. Vestibular ototoxicity or vestibulotoxicity are terms used to describe
ototoxicity that affects the balance organs or the vestibular branch of the vestibulo-cochlear nerve.
So, is it as simple as asking your doctor which medications are ototoxic? Usually yes, but sometimes no. The relationships between medications and
hearing loss is somewhat elusive, and some doctors are particularly unaware (or unconcerned) about these relationships. As I have mentioned, there are
some medications that are quite notorious for causing hearing loss while other suspected substances may not have been studied in depth.
Scientific studies are required to confirm whether a drug is ototoxic. Unfortunately, such research often involves years of study. When assessing
the safety of a drug prior to releasing it on the market, the U.S. Food and Drug Administration does not require testing of inner ear function or
examination of the inner ear structures. This is one reason it is almost impossible to say with confidence how many and which drugs cause ototoxicity
and how many or which people are affected by it.
I would like to emphasize the beginning of the very next paragraph:
Problems with a particular drug are usually only discovered after enough people have suffered the consequences and when physicians or other health
care professionals can see a probable connection between the symptoms or problems and a drug.
So, why does this concern me? Well, it happened to me and I have seen it affect a lot of children. Those who know me best on ATS know I have a history
of cancer. The chemotherapies and antibiotics have left me significantly hearing impaired in one ear and given a slight loss in the other. I got
lucky! I have seen children become absolutely deaf in both ears in the blink of an eye and it is very tragic.
My own experience with ototoxicity was quite harrowing and life-changing to say the least. One day I could hear fine and the next morning I had to
figure out what happened, what changed. There was no warning. After the fact, I remember asking my doctors about medications and hearing loss and if
they knew this might happen when administering the meds. I recall an unmoving response, “Oh yeah..that DOES happen sometimes.”
Granted, most people aren’t being treated for serious medical conditions and god-willing, hopefully many never will. But this thread is about
awareness. Be aware of what you put into your body and what its side-effects are (especially since most doctors won’t tell you.) So, ask
them…always, always ask these kinds of questions when being prescribed a new medication. Do some independent research as well (duh.)
So, why should this concern you?
At present there are no treatments that can reverse the damage.
At this time, there is no approved protective strategy.
Please check out the sources if interested: